Alert archive / Iowa / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 1, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 7, 2015, 10:02 PM CDT for Davis County, Wapello County, Iowa. It was in force for 43 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 7, 2015, 10:02 PM CDT (03:02 UTC)
- Expired
- Apr 7, 2015, 10:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Davis County, IA, Wapello County, IA
The radar
The Des Moines radar (KDMX), 145 km from the middle of the area, began a volume at 03:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 7, 10:19 PM CDT | HAIL 1 | 2 Ssw Ottumwa, IA | |
| Apr 7, 10:20 PM CDT | HAIL 1 | 6 Ssw Ottumwa, IA | |
| Apr 7, 10:20 PM CDT | HAIL 1.75 | 1 Ne Ottumwa, IA | |
| Apr 7, 10:21 PM CDT | HAIL 1 | 1 Ne Ottumwa, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 3.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 629 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 363 m²/s²
- 0-3 km storm-relative helicity
- 399 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
965 WUUS53 KDMX 080302 SVRDMX IAC051-179-080345- /O.NEW.KDMX.SV.W.0001.150408T0302Z-150408T0345Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1002 PM CDT TUE APR 7 2015 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN DAVIS COUNTY IN SOUTHEASTERN IOWA... SOUTHERN WAPELLO COUNTY IN SOUTHEASTERN IOWA... * UNTIL 1045 PM CDT * AT 1002 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST OF OTTUMWA...MOVING NORTHEAST AT 30 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * LOCATIONS IMPACTED INCLUDE... OTTUMWA...ELDON...AGENCY...BLAKESBURG...FLORIS AND LAKE WAPELLO STATE PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4085 9218 4080 9264 4097 9264 4113 9218 TIME...MOT...LOC 0302Z 245DEG 25KT 4092 9252 HAIL...1.00IN WIND...<50MPH $$ DONAVON
3 follow-up statements
551 WWUS53 KDMX 080323 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1023 PM CDT TUE APR 7 2015 IAC051-179-080345- /O.CON.KDMX.SV.W.0001.000000T0000Z-150408T0345Z/ DAVIS IA-WAPELLO IA- 1023 PM CDT TUE APR 7 2015 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT FOR NORTHERN DAVIS AND SOUTHERN WAPELLO COUNTIES... AT 1022 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES WEST OF BATAVIA...OR 7 MILES EAST OF OTTUMWA...MOVING NORTHEAST AT 65 MPH. SPOTTERS HAVE REPORTED QUARTER SIZED HAIL IN OTTUMWA AND 6 MILES SOUTH OF OTTUMWA. HAZARD...QUARTER SIZE HAIL. SOURCE...TRAINED WEATHER SPOTTERS. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. LOCATIONS IMPACTED INCLUDE... OTTUMWA...ELDON...AGENCY...FLORIS AND LAKE WAPELLO STATE PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4085 9218 4081 9257 4097 9261 4113 9218 TIME...MOT...LOC 0322Z 246DEG 57KT 4100 9228 HAIL...1.00IN WIND...<50MPH $$ DONAVON
098 WWUS53 KDMX 080334 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1034 PM CDT TUE APR 7 2015 IAC051-179-080345- /O.CON.KDMX.SV.W.0001.000000T0000Z-150408T0345Z/ DAVIS IA-WAPELLO IA- 1034 PM CDT TUE APR 7 2015 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT FOR NORTHEASTERN DAVIS AND SOUTHERN WAPELLO COUNTIES... AT 1033 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST OF BATAVIA...OR 8 MILES SOUTHEAST OF OTTUMWA...MOVING EAST AT 35 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...TRAINED WEATHER SPOTTERS. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. LOCATIONS IMPACTED INCLUDE... OTTUMWA...ELDON...AGENCY AND FLORIS. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4082 9246 4099 9256 4113 9218 4085 9218 TIME...MOT...LOC 0333Z 248DEG 28KT 4096 9228 HAIL...1.00IN WIND...<50MPH $$ DONAVON
237
WWUS53 KDMX 080346
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1046 PM CDT TUE APR 7 2015
IAC051-179-080356-
/O.EXP.KDMX.SV.W.0001.000000T0000Z-150408T0345Z/
DAVIS IA-WAPELLO IA-
1046 PM CDT TUE APR 7 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DAVIS AND
SOUTHERN WAPELLO COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 4082 9246 4099 9256 4113 9218 4085 9218
TIME...MOT...LOC 0345Z 245DEG 25KT 4096 9228
$$
DONAVONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 6:43 PM CDT, 3 hours 19 minutes earlier.
Area forecast discussion, Apr 7, 6:43 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 643 PM CDT TUE APR 7 2015 .SHORT TERM /TONIGHT/... ISSUED AT 357 PM CDT TUE APR 7 2015 FORECAST REMAINS COMPLICATED THROUGH THE EVENING WITH SHOWERS AND STORMS MOVING THROUGH THE NORTHERN HALF OF THE STATE. THE WARM FRONT REMAINED SOUTH OF THE BORDER THROUGHOUT THE DAY...RESULTING IN A SHARP TEMPERATURE GRADIENT...WITH SOUTHEAST NEBRASKA IN THE UPPER 70S AND SOUTHWEST IOWA ONLY IN THE UPPER 50S. MODELS DID NOT HANDLE THE NE AND E FLOW WELL WHICH KEPT TEMPERATURES AND DEW POINTS FROM REACHING ORIGINAL FORECASTS...EVEN COOLING A FEW DEGREES EARLIER THIS AFTERNOON. FOR THE REST OF THE EVENING...ELEVATED CONVECTION WILL CONTINUE TO PRIMARILY BE LOCATED WELL NORTH OF THE WARM FRONT IN THE NORTH CENTRAL AND NORTHEAST AREAS OF THE STATE. OF THE HIGH RES MODELS THE HRRR HAS HANDLED THE SITUATION BEST SO FAR AND SUGGESTS THAT THE BEST LOCATIONS FOR THUNDERSTORMS REMAINS IN THE NORTHEAST AREAS OF THE STATE AND SHOWERS FOR THE REST. THROUGHOUT MUCH OF THE STATE THERE IS NO CAP AND ELEVATED CAPE...LENDING TOWARDS STORMS BEING SUB- SEVERE AND MORE ALONG THE LINES OF CONVECTIVE SHOWERS. A FEW OF THE STRONGER STORMS IN THE NORTH HAVE ALREADY PRODUCED SMALL HAIL THIS AFTERNOON AND COULD CONTINUE PRODUCING SMALL HAIL INTO THE EVENING. EXPECTED HAIL SIZES ARE PEA TO DIME SIZE WITHIN THOSE STORMS. AFTER PRECIPITATION PUSHES EASTWARD...THE STRATUS DECK WILL REMAIN IN PLACE WITH LOW CEILINGS AND CHANCES FOR PATCHY AND LOCALLY DENSE FOG WILL PREVAIL IN THE OVERNIGHT HOURS WITH LIGHTER WINDS EXPECTED AND LOW DEW POINT DEPRESSIONS. WINDS WILL SHIFT OUT OF THE NORTHEAST AND NORTH WHICH MAY LIMIT THE POTENTIAL FOR PATCHY DENSE FOG AS SOME DRIER AIR IS ADVECTED IN...BUT VISIBILITIES SHOULD DROP SOME IN MANY AREAS NONETHELESS WITH AMPLE MOISTURE AND WEAKER FLOW. .LONG TERM /WEDNESDAY THROUGH TUESDAY/... ISSUED AT 357 PM CDT TUE APR 7 2015 BRIEF LULL IS EXPECTED ON WEDNESDAY MORNING WITH LOW LEVEL COL MOVING ACROSS SOUTHERN IOWA. HOWEVER...WITH UPPER SYSTEM PASSING THROUGH THE WESTERN US AND PRESSING EASTWARD DURING THE DAY...WARM ADVECTION WILL INCREASE RAPIDLY THROUGH LATE MORNING INTO THE AFTERNOON ACROSS IOWA. IMPRESSIVE THETA-E ADVECTION IN THE LOWER LEVELS BY AFTERNOON INTO THE NIGHT ACROSS MUCH OF THE STATE AS SURFACE WAVE MOVES FROM THE FRONT RANGE INTO THE STATE BY THURSDAY MORNING. INSTABILITY WILL PUSH NORTHWARD INTO THE STATE ON WEDNESDAY WITH STRONG ADVECTION AND ANTICIPATE CONVECTION TO DEVELOP ACROSS THE SOUTH BY AFTERNOON AND SPREAD NORTHWARD ACROSS MUCH OF CENTRAL IOWA ON WEDNESDAY EVENING. MUCH OF THE INSTABILITY WILL REMAIN ELEVATED AS SURFACE FRONT EARLY ON WITH SURFACE FRONT ACROSS MISSOURI. GIVEN THE STRENGTH OF THE INSTABILITY... ANTICIPATE LARGE HAIL TO BE AN ISSUE ACROSS SOUTHERN IOWA BY WEDNESDAY AFTERNOON WITH THE THREAT SPREADING NORTHWARD TOWARD CENTRAL IOWA DURING THE EVENING AND OVERNIGHT AS SURFACE LOW BEGINS TO LIFT NORTHWARD INTO THE STATE. THE WARM SECTOR WILL LIFT INTO SOUTHERN IOWA OVERNIGHT AND PASS ACROSS THE SOUTHEAST THIRD OR SO OF THE FORECAST AREA ON THURSDAY MORNING. SURFACE LOW IS POISED TO EXIT TO THE EAST BY MIDDAY THURSDAY WITH COLD ADVECTION SPREAD ACROSS THE FORECAST AREA DURING THE DAY BEHIND THE SYSTEM. THREAT OF SURFACE BASED CONVECTION WILL BE LIMITED TO THE FAR SOUTHEAST WITH A BRIEF PERIOD LATE MORNING INTO THE EARLY AFTERNOON PRIOR TO FROPA AS SYSTEM PROGRESSES RAPIDLY EASTWARD. RAIN IS EXPECTED IN INTENSIFYING DEFORMATION ZONE IN NORTHERN IOWA BY AFTERNOON INTO THE EVENING BEFORE FORCING DEPARTS TO THE NORTHEAST WITH CLEARING SKIES LATE THURSDAY NIGHT WITH QUIET WEATHER INTO FRIDAY. ANTICIPATE SOME DECENT QPF FROM THIS SYSTEM WITH HEAVIEST AMOUNTS FROM LATE WEDNESDAY AFTERNOON INTO THURSDAY MORNING WITH STRONG WARM ADVECTION AND MOISTURE TRANSPORT INTO THE STATE. GENERALLY ONE HALF INCH TO ONE INCH OF RAIN IN GENERAL WITH ISOLATED HIGHER AMOUNTS. INTO THE WEEKEND...MODELS CONTINUE TO INDICATE ANOTHER SYSTEM EJECTING FROM THE WEST TOWARD THE STATE. THERE HAS BEEN INCONSISTENCY WITH THE MODELS IN THE HANDLING OF THIS SYSTEM BUT IT APPEARS THAT SHOWERS AND SOME STORMS WILL BE PROBABLE FROM LATE SUNDAY INTO EARLY MONDAY. AT THIS POINT...SEVERE POTENTIAL IS UNKNOWN GIVEN THE VARYING SOLUTIONS...ALTHOUGH IT DOES APPEAR LIMITED AT THIS TIME. && .AVIATION...08/00Z ISSUED AT 640 PM CDT TUE APR 7 2015 AREA OF SHOWERS AND A FEW THUNDERSTORMS ONGOING OVER PORTIONS OF NORTHEAST IOWA THEN DIMINISHING TO LIGHT SHOWERS AND/OR DRIZZLE INTO CENTRAL IOWA. EXPECT CIGS AND VSBYS TO LOWER AGAIN OVERNIGHT WITH AREAS OF LIFR BECOMING WIDESPREAD. SOME DRIER AIR NEAR KMCW/KALO MAY KEEP MVFR CONDITIONS THERE INITIALLY BEFORE CIGS LOWER. CONDITIONS WILL IMPROVE A BIT ON WEDNESDAY THOUGH IFR/MVFR CONDITIONS WILL REMAIN WIDESPREAD. THUNDERSTORMS WILL BECOME MORE PREVALENT OVER SRN IA LATE IN THE PERIOD. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...CURTIS LONG TERM...COGIL AVIATION...DONAVON
Hazardous weather outlook, Apr 7, 4:33 PM CDT, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 433 PM CDT TUE APR 7 2015 IAZ057>062-070>075-081>086-092>097-081100- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 433 PM CDT TUE APR 7 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT ISOLATED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SLIGHT RISK FOR SEVERE STORMS IS FORECAST FOR WEDNESDAY LATE AFTERNOON INTO THURSDAY MORNING. LARGE HAIL AND DAMAGING WINDS LOOK TO BE THE MAIN THREATS...BUT AN ISOLATED TORNADO CANNOT BE RULED OUT. ADDITIONAL THUNDERSTORMS CHANCES ARE ANTICIPATED ON SUNDAY AFTERNOON INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER WEDNESDAY AFTERNOON INTO THURSDAY MORNING. IAZ004>007-015>017-023>028-033>039-044>050-081100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA- 433 PM CDT TUE APR 7 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED INTO THE EVENING. A MARGINAL RISK OF SEVERE STORMS IS FORECAST AS ONLY A COUPLE STORMS MAY BECOME SEVERE EARLY EVENING WITH LARGE HAIL THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A MARGINAL RISK FOR SEVERE STORMS IS FORECAST FOR WEDNESDAY LATE AFTERNOON INTO THURSDAY MORNING. A FEW ISOLATED SEVERE STORMS ARE POSSIBLE WITH MAINLY LARGE HAIL AND DAMAGING WINDS. ADDITIONAL THUNDERSTORMS CHANCES ARE ANTICIPATED ON SUNDAY AFTERNOON INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE WEDNESDAY AFTERNOON INTO THURSDAY MORNING.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 7, 11:35 PM CDT | Severe Thunderstorm Warning | DMX | Wapello | 40 min |
| Apr 8, 9:12 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams | 33 min |
| Apr 8, 9:40 AM CDT | Special Weather Statement | DMX | Ringgold | 35 min |
| Apr 8, 10:09 AM CDT | Special Weather Statement | DMX | Clarke | 21 min |
| Apr 8, 10:35 AM CDT | Special Weather Statement | DMX | Warren | 25 min |
| Apr 8, 10:46 AM CDT | Special Weather Statement | DMX | Madison | 14 min |
| Apr 8, 11:17 AM CDT | Special Weather Statement | DMX | Decatur | 13 min |
| Apr 8, 11:40 AM CDT | Special Weather Statement | DMX | Clarke | 20 min |
| Apr 8, 12:09 PM CDT | Special Weather Statement | DMX | Polk | 36 min |
| Apr 8, 12:23 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk | 37 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.